Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Burlington, VT

November 15, 2020Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Nov 15, 2020, 5:50 PM EST for Franklin County, St. Lawrence County, New York. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2020, 5:50 PM EST (22:50 UTC)
Expired
Nov 15, 2020, 7:00 PM EST
In force
70 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS51 KBTV 152250
SVRBTV
NYC033-089-160000-
/O.NEW.KBTV.SV.W.0071.201115T2250Z-201116T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
550 PM EST Sun Nov 15 2020

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Northwestern Franklin County in northern New York...
  St. Lawrence County in northern New York...

* Until 700 PM EST.

* At 546 PM EST, a line of strong showers and an embedded 
  thunderstorm was located along a line extending from 33 miles 
  southwest of Cedar Island State Park to 43 miles southwest of 
  South Hammond to 74 miles southwest of Nelson Corner, moving 
  northeast at 65 mph. These storms should enter southwest St. 
  Lawrence county between 7 and 715 pm.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Tree damage is likely and damge to mobile homes, roofs, 
           and outbuildings is possible.

* Locations impacted include...
  Potsdam, Massena, Gouverneur, Canton, Norfolk, Oswegatchie, Lisbon,
  De Kalb, Fowler, Parishville, Colton, Morley, Degrasse, Massena
  International Airport - Richards Field, Helena, Carry Falls
  Reservoir, Richville, Hammond, Cranberry Lake and Madrid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially DANGEROUS SITUATION. These storms are 
producing widespread winds in excess of 60-65 mph.SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! 
&&

LAT...LON 4441 7579 4442 7579 4442 7581 4443 7577
      4444 7579 4445 7577 4445 7578 4447 7577
      4447 7579 4451 7575 4462 7560 4500 7476
      4499 7472 4473 7464 4415 7462 4407 7482
      4405 7507 4439 7584 4441 7584
TIME...MOT...LOC 2246Z 237DEG 58KT 4420 7637 4396 7636 4347 7650 

HAIL...<.75IN
WIND...70MPH
 
$$

SLW
2 follow-up statements
244 
WWUS51 KBTV 152341
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
641 PM EST Sun Nov 15 2020

NYC033-089-160000-
/O.CON.KBTV.SV.W.0071.000000T0000Z-201116T0000Z/
Franklin NY-St. Lawrence NY-
641 PM EST Sun Nov 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EST
FOR NORTHWESTERN FRANKLIN AND ST. LAWRENCE COUNTIES...

At 640 PM EST, severe thunderstorms were located along a line
extending from near North Gouverneur to 7 miles southwest of West
Fowler to 39 miles southwest of Pitcairn, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Potsdam, Gouverneur, Canton, Norfolk, Oswegatchie, De Kalb, Fowler,
Parishville, Colton, Morley, Degrasse, Helena, Carry Falls Reservoir,
Richville, Cranberry Lake, Madrid, Rensselaer Falls, Norwood, Hermon
and Brasher Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4416 7462 4415 7462 4407 7482 4405 7507
      4425 7552 4450 7561 4499 7473 4499 7472
      4473 7464
TIME...MOT...LOC 2340Z 243DEG 44KT 4441 7553 4417 7552 4368 7567 

HAIL...<.75IN
WIND...60MPH
 
$$

SLW
676 
WWUS51 KBTV 152357
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
657 PM EST Sun Nov 15 2020

NYC033-089-160004-
/O.EXP.KBTV.SV.W.0071.000000T0000Z-201116T0000Z/
Franklin NY-St. Lawrence NY-
657 PM EST Sun Nov 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN AND ST.
LAWRENCE COUNTIES WILL EXPIRE AT 700 PM EST...
            
The strong showers and embedded thunderstorm which prompted the 
warning have weakened just below severe limits. Therefore, the 
warning will be allowed to expire. However, wind gusts up to 50 mph 
are still possible as this line of showers continues to move through 
eastern St. Lawrence and Franklin counties. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Burlington.

LAT...LON 4416 7462 4415 7462 4407 7482 4405 7507
      4425 7552 4450 7561 4499 7473 4499 7472
      4473 7464
TIME...MOT...LOC 2354Z 236DEG 76KT 4451 7531 4427 7530 4378 7545 

$$

SLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 3:40 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Nov 15, 3:40 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
340 PM EST Sun Nov 15 2020

.SYNOPSIS...
Windy conditions will continue through this evening with gusts of 35
to 45 mph possible, locally higher in northern New York. Widespread
precipitation spreads across the North Country this afternoon. While
most locations will experience rain, higher terrain of the
Adirondacks, the Greens, and the Northeast Kingdom could see snow
mix in at times. On Monday and Tuesday, rain and snow showers will
gradually diminish, lingering longest in the mountains and downwind
of Lake Ontario. It then turns dry and cold for Wednesday and
Thursday. This will be followed by a weak disturbance on Friday,
with a warming trend over the weekend.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 339 PM EST Sunday...Wind gusts are starting to really ramp up
across the North Country this afternoon. This is in response to
deepening low pressure lifting through the Great Lakes into
Ontario/Quebec, dragging its attendant frontal boundary in its wake.
A very impressive south to southeast low level jet exists out ahead
of this front, as evidenced by gusts to 70 kt already being reported
on top of Whiteface Mountain. Some of this wind is being mixed down
to the surface, and while mixing isn't optimal, still expect gusts
of 35 to 45 mph. The strongest gusts will be down the northwest
slopes of the Adirondacks down into the St Lawrence Valley, where a
Wind Advisory remains in effect since gusts of 50 mph are possible.
More on that in a bit.

The focus for the remainder of this afternoon into the evening is a
thin line of showers and thunderstorms that is quickly moving east
just ahead of the aforementioned front. This convective band
currently stretches from eastern Lake Erie southward into western
PA, and already has a history of producing wind damage with its
passage. Instability is better in this area that here in the north;
SB CAPE is very meager across the North Country, less than 50 J/kg.
Therefore, expect that the strongest portion of this line will
remain to our south. However, given the very strong low level flow,
it will not take much to bring those stronger winds to the surface,
even here in the North Country. The northern end of the more robust
cells may well brush Rutland and Windsor Counties; it is these
locations that have the best chance of seeing severe-level
convective winds. However, a localized strong or damaging wind gust
cannot be ruled out for much of the area given the wind field and
strong dynamics. A rumble of thunder or two will also be possible,
though coverage was not enough to include in the forecast at this
time. The band should enter our western sections, the St Lawrence
Valley, around 6-8 pm, the Champlain Valley 8-10 pm, and exit into
NH by around midnight or so. Temperatures will warm or at least hold
steady even after sunset as we see strong warm air advection ahead
of the front, so anticipate precipitation will remain all rain as
that band moves through.

Once the front moves through, the flow turns to the southwest. While
the core of the jet will shift to our east, there will still be 40-
50 kt just off the deck, and while strong cold air advection is not
anticipated overnight, temperatures will cool enough to allow mixing
to continue overnight. The St Lawrence Valley will see the strongest
wind gusts through much of tonight, 35-45 mph. Much of northern New
York will remain breezy though. Have therefore extended the Wind
Advisory for the northern Adirondacks and the St Lawrence Valley
through early tomorrow morning. The rain will quickly come to an end
behind the front as well as we see a brief dry slot. However, the
southwest winds will result in lake effect showers to develop across
northern NY into northern VT. As mentioned above, there's no real
cold push behind the front, so temperatures will be slow to fall
overnight. Therefore, showers will be rain, gradually mixing with
and changing to snow. Lows by dawn will be in the 30s, coldest in
the higher terrain.

The breezy conditions will continue on Monday as the upper low moves
to our north. Brisk winds will bring in a reinforcing shot of cold
air, and the steepening low level lapse rates will allow stronger
winds aloft to mix down to the surface. Gusts of 25-35 mph can be
expected, strongest across portions of northern New York. The
aforementioned lake effect showers will continue to stream downwind
of Lake Ontario, across the Adirondacks and into the northern
Greens. The band will eventually shift south of our region later in
the day as the winds turn to the west, but an upper shortwave
rotating around the base of the low will skirt along the
international border overnight, keeping mountain snow showers going
through daybreak. Overall, snow amounts will be an inch or less,
with a few inches at the higher elevations. Monday's highs will
range from the upper 30s in the mountains to mid 40s in the wider
valleys. Low temperatures Monday night will be in the mid 20s to
lower 30s.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 339 PM EST Sunday...A taste of winter with periods of flurries
and mountain snow showers is expected on Tuesday. Still seeing
forecast soundings indicating a moist layer in the dendritic growth
zone, but cloud depth is shallow and limited forcing for ascent will
limit snowfall during this period to mainly an inch or less and
confined to the Adirondacks and Greens associated with occasional
heavier snow showers. While surface temperatures should warm above
freezing in the valley locations, cold air aloft should allow for
flurries rather than sprinkles with surface temperatures even when
temperatures are well into the 30s. Given the shallow clouds and
west-northwest flow, expect downslope areas into the Champlain
Valley and eastern Vermont to see peaks of sunshine with other areas
more persistently cloudy. Towards evening, as the base of a
shortwave trough exits to our east, top-down drying should shut off
any precipitation except for in the highest terrain. The door will
be opened for Arctic air to drop southward, resulting in a blustery
night with northwest winds frequently blowing above 15 MPH.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 339 PM EST Sunday...We are still on track to see the coldest
conditions of the season on Wednesday. Additionally, northwest winds
gusting up to 20 MPH in many areas will persist, resulting in wind
chills in the single digits and teens. While temperatures won't be
record-breaking, it will be a stark change from a week ago to date
when highs were more than 40 degrees warmer. Clouds should tend to
decrease later in the day, setting the stage for a cold night. On
Thursday a warm front will push through from the west, which could
support a brief period of light snow or rain, mainly over the
eastern slopes of the Adirondacks and Northeast Highlands over Essex
County, Vermont. A fairly deep layer of dry air above the surface
will limit the precipitation. Otherwise, while warmer than
Wednesday, breezy south or southwest winds will make it feel a bit
raw out. Little sunshine is expected with a lot of mid-level clouds
expected, with the best chance for blue skies over southern Vermont
with perhaps some clearing throughout the Champlain Valley during
the afternoon.

A zonal upper-level pattern then gets established from Thursday
night through Saturday which means fast moving, weaker weather
systems that currently are low chance of rain or snow showers for
any particular time period. The position of the jet stream favors
precipitation mainly across northern areas, especially on Friday,
but as of now chances are low. Weak warm advection on Friday will be
followed by cold advection on Saturday with temperatures within 5
degrees of normal during this period, with breezy northwest winds on
Saturday mainly over Vermont due to surface high pressure positioned
closer to northern New York in the vicinity of southwestern Quebec.

It looks like another active Sunday is in the cards. The combination
of an upper-level trough digging southward and surface low pressure
lifting northeastward from the southern Great Plains into the
eastern Great Lakes will bring us widespread precipitation. First
pass at the data would suggest snow changing to rain in much of the
North Country with a storm track over or just west of the St.
Lawrence Valley, with potential for a cold air damming scenario over
eastern Vermont. However, run-to-run differences in models suggests
at this time only a slight chance of rain and snow across the North
Country is reasonable.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...Currently VFR, with light precipitation
continuing to move across the region. Southeasterly winds will
continue to increase to 15 to 25 knots sustained, with gusts of
30 to 35 kts this afternoon. Areas of LLWS are also expected
as a strong southerly jet moves overhead. LLWS will be strongest
until 01Z Monday. Only light precipitation is expected through
about 21z. More widespread rain thereafter with a potential
convective line to move west to east 22z-03z. After 02Z, winds
become southwesterly, remaining elevated at 10 to 15 knots
sustained and gusts of 20 to 30 knots. Given the expected winds,
most TAF sites should remain VFR despite the onset of rainfall,
with general deterioration to MVFR ceilings only expected after
21Z. Ceilings improve after 04Z as dry slot of low pressure
moves in. After 07Z, lake effect rain or snow showers could
impact SLK, which will continue through much of the rest of the
TAF period.

Outlook...

Monday Night: VFR. Slight chance SHRA, Slight chance SHSN.
Tuesday: VFR. Slight chance SHRA, Slight chance SHSN.
Tuesday Night: Mainly VFR, with local MVFR possible. Slight
chance SHSN.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. Slight chance SHRA.
Friday: MVFR. Slight chance SHRA.

&&

.MARINE...
A strong low pressure system will produce strong southeast to
south winds that will channel through the Champlain Valley.
Winds will be strongest from noon today through midnight with
sustained winds of 15 to 28 knots, and gusts as high as 40 knots
on Lake Champlain today. Waves are expected to increase to 4 to
6 feet in response to strong winds. Winds gradually subside
after midnight, but remain 10 to 20 knots.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...Wind Advisory until 4 AM EST Monday for NYZ026-027-029>031-087.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...Kutikoff
LONG TERM...Kutikoff
AVIATION...Hastings
MARINE...WFO BTV
Hazardous weather outlook, Nov 15, 3:29 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
329 PM EST Sun Nov 15 2020

NYZ026-027-029>031-087-162030-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Southwestern St. Lawrence-
329 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-034-035-VTZ001>012-016>019-162030-
Eastern Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
329 PM EST Sun Nov 15 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Gusty southeast to south winds are expected late this afternoon
through midnight. Max wind gusts in the Champlain Valley and into
Vermont will be 30 to 45 mph. There could be a few isolated
occurrences of wind gusts up to 50 mph along the immediate western
slopes of the Green Mountains, or with a line of gusty showers
expected between 7 and 9 PM. A few downed tree limbs could cause
localized power outages.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 15, 5:29 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
529 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     NON-TSTM WND DMG 3 NE UPPER JAY          44.37N  73.74W
11/15/2020                   ESSEX              NY   DEPT OF HIGHWAYS

            4 TREES DOWN ON POWERLINES ON SHELBRAKE ROAD

&&

EVENT NUMBER BTV2001250

RSD

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 3:18 AM ESTWind AdvisoryBTVClinton, Franklin, St. Lawrence23 hr

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.